Alert archive / Colorado / Freeze Warnings in 2019

Freeze Warning 4, NWS Pueblo, CO

September 22, 20195 counties in Colorado

NWS Pueblo, CO issued this freeze warning at Sep 22, 2019, 2:44 PM MDT for 5 counties in Colorado. It took effect at Sep 23, 2019, 4:00 AM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2019, 2:44 PM MDT (20:44 UTC)
In effect from
Sep 23, 2019, 4:00 AM MDT
Expired
Sep 23, 2019, 8:00 AM MDT
In force
4 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2019-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2019-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS75 KPUB 222044
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
244 PM MDT Sun Sep 22 2019

COZ069>071-230445-
/O.NEW.KPUB.FZ.W.0004.190923T1000Z-190923T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
244 PM MDT Sun Sep 22 2019

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM MDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...The San Luis Valley

* WHEN...From 4 AM to 8 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
893 
WWUS75 KPUB 230300
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
900 PM MDT Sun Sep 22 2019

COZ069>071-231200-
/O.CON.KPUB.FZ.W.0004.190923T1000Z-190923T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
900 PM MDT Sun Sep 22 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM MDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...The San Luis Valley.

* WHEN...From 4 AM to 8 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
958 
WWUS75 KPUB 230938
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
338 AM MDT Mon Sep 23 2019

COZ069>071-231400-
/O.CON.KPUB.FZ.W.0004.190923T1000Z-190923T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
338 AM MDT Mon Sep 23 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...The San Luis Valley.

* WHEN...From 4 AM to 8 AM MDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Hodanish
704 
WWUS75 KPUB 231350
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
750 AM MDT Mon Sep 23 2019

COZ069>071-231500-
/O.EXP.KPUB.FZ.W.0004.000000T0000Z-190923T1400Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
750 AM MDT Mon Sep 23 2019

...FREEZE WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING...

Temperatures have started to warm across the San Luis Valley and
therefore the freeze warning has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Sep 22, 10:58 AM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 22, 10:58 AM MDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1058 AM MDT Sun Sep 22 2019

.SHORT TERM...(Today and tonight)
Issued at 338 AM MDT Sun Sep 22 2019

Currently...

trough aloft passing over the region. Drier air is pushing into the
region as front has moved through. A few light showers were noted
developing behind the front over the far SE plains. Temps at 3 pm
were in the 50s across most of the plains, but 40s were noted over
parts of N El Paso county. . In the San Luis Valley (SLV), mid 30s
were noted over the central part of the valley with 30s and 40s
vicinity mtns. Mtns were in the 20s and 30s.

Today...

Light showers currently over the far SE plains will move out of the
region by sunrise with skies clearing shortly thereafter. The rest
of the day will be quite pleasant with max temps about normal for
this time of the year. Highs on the plains should be mainly in the
70s with an 80 or two along the Arkansas River. A few U60s readings
will occur over N El Paso county. The Valleys should see highs around
70.

Tonight...

Only concern tonight will be the SLV as temps will get down to
around 32 over the valley once again. At this time will allow
incoming shift to take a look at the new 12 UTC guidance, as another
freeze highlight may be needed.

Otherwise clear skies with temps in the 40s to L50s over the plains
are expected. \/Hodanish

.LONG TERM...(Monday through Saturday)
Issued at 338 AM MDT Sun Sep 22 2019

Models in general agreement through the extended period. Ensembles
have very low spreads, especially further out in the period
leading to high forecast confidence.

Monday through Wednesday...an upper level low is forecast to
develop over Nevada on Monday while a quick moving disturbance
passes to the north. Models have come in drier with the latest
runs on Monday as the upper low drop south into southern Arizona.
Weak energy in the southwest flow ahead of the low may lead to
isolated showers and thunderstorms, mainly over the San Juan
Range, east into the Southern Sangre de Cristo Mountains. Not
overly confident in any precipitation at this time.

Expect dry conditions Tuesday and Wednesday as the upper low
drifts south into northern Mexico. At the surface, a cold front is
forecast to drop south across the Plains Tuesday night into
Wednesday morning.

Afternoon highs on Monday and Tuesday will be in the mid to upper
80s with a few low 90s possible on the Plains. Behind the cold
front, highs on Wednesday will reach the mid 70s to lower 80s.

Thursday and Friday...the upper level low is forecast to open into
a trough over the Desert Southwest and eject northeast into Kansas
for the end of the week. As it does so, showers and thunderstorms
are expected to develop by Thursday afternoon over the mountains,
spreading east into the Plains through Friday. Thunderstorms will
likely produce gusty outflow winds and lightning. Locally heavy
rainfall may be possible, and burn scars will have to be
monitored. Afternoon highs will continue to reach into the mid to
upper 80s both days.

Saturday...the upper pattern is forecast to transition with an
upper level low strengthening over the west coast, while high
pressure develops over the southeastern states. This will put
southern Colorado under brisk southwest flow. Increased fire
conditions are expected for the weekend, with winds easily meeting
criteria, however, humidity values will likely be too high.
Either way, caution should be advised for any outdoor burning
activities. Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1058 AM MDT Sun Sep 22 2019

VFR conditions and diurnal surface winds are expected throughout
the forecast period for KALS, KCOS, and KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...SKELLY
Hazardous weather outlook, Sep 22, 11:08 AM MDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1108 AM MDT Sun Sep 22 2019

COZ058>089-093>099-231715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1108 AM MDT Sun Sep 22 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible Monday afternoon and evening
over the San Juan and southern Sangre de Cristo Mountain ranges.
Lightning and gusty outflow winds to 40 mph will be the main
threats.

Scattered showers and thunderstorms will be possible across the
region Thursday afternoon through Friday. Mountain areas will see
the greatest threat for storms Thursday, with storms spreading
east by Friday. Lightning, gusty outflow winds and locally heavy
rainfall will be possible. If a storm should hit a burn scar,
flash flooding may be possible.

Winds will increase on Saturday with near critical fire weather
conditions possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SKELLY/SKELLY

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 10:06 PM MDTSpecial Weather StatementPUBElbert39 min

Nearby

Freeze Warnings in Colorado, 2019Every freeze warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.